Consumption of a cotton-seed meal-based mineral supplement (cattle label) and a concentrate dairy mix (goat label) resulted in gossypol toxicosis in 3 adult dairy goats. The primary clinical signs were limb swelling and stiffness, ventral abdominal edema, and anorexia. All does died within a few days of the onset of illness. Necropsy revealed generalized subcutaneous edema, acute centrilobular necrosis of the liver, and myocardial fibrosis, consistent with a diagnosis of gossypol toxicosis. It was estimated that the does had consumed from 348 to 414 mg of free gossypol/d for at least 3 months. Apparent gossypol toxicosis in goats consuming this amount of free gossypol indicates that goats may be more susceptible than cattle to this substance.
|Original language||English (US)|
|Number of pages||2|
|Journal||Journal of the American Veterinary Medical Association|
|State||Published - Feb 15 1994|
ASJC Scopus subject areas